Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 96, NWS Salt Lake City, UT

September 9, 2013Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 9, 2013, 6:15 PM MDT for Garfield County, Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2013, 6:15 PM MDT (00:15 UTC)
Expired
Sep 10, 2013, 12:15 AM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 119 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.3 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2013-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2013-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WGUS55 KSLC 100015
FFWSLC
UTC017-025-100615-
/O.NEW.KSLC.FF.W.0096.130910T0015Z-130910T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 PM MDT MON SEP 9 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH
  NORTHEASTERN KANE COUNTY IN UTAH

* UNTIL 1215 AM MDT

* AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A LINE OF THUNDERSTORMS OVER THE ESCALANTE RIVER 
DRAINAGE.

AS THUNDERSTORM ACTIVITY CONTINUE TO MOVE THROUGH THE ESCALANTE 
RIVER DRAINAGE...LOCAL WATERWAYS FEEDING INTO THE ESCALANTE MAINSTEM 
ARE ON THE RISE.

THE FLASH FLOOD IS INFERRED TO FLOW FROM ABOVE THE TOWN OF ESCALANTE 
TO THE TERMINATION OF LAKE POWELL.  THIS WARNING ADDRESSES MANY 
TRIBUTARIES ALONG THE RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3764 11185 3777 11190 3793 11182 3783 11148
      3771 11118 3754 11092 3737 11091 3762 11149
      3765 11171

$$

MCINERNEY
2 follow-up statements
013 
WGUS75 KSLC 100300
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
900 PM MDT MON SEP 9 2013

UTC017-025-100615-
/O.CON.KSLC.FF.W.0096.000000T0000Z-130910T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-GARFIELD UT-
900 PM MDT MON SEP 9 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM MDT FOR
SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...

EARLIER HEAVY RAINFALL WHICH FELL ACROSS THE HEADWATERS OF THE 
ESCALANTE RIVER BASIN RESULTED IN A RISE FROM LESS THAN 10 CUBIC 
FEET PER SECOND /CFS/ TO OVER 2200 CFS...OR A RISE OF OVER 6 
FEET...ALONG THE ESCALANTE RIVER NEAR ESCALANTE. 

ALTHOUGH HEAVY RAINFALL HAS TAPERED OFF...THIS FLOOD WAVE CONTINUES 
TO MAKE ITS WAY DOWNSTREAM THIS EVENING...AND WILL EVENTUALLY REACH 
LAKE POWELL AROUND MIDNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3764 11185 3777 11190 3793 11182 3783 11148
      3771 11118 3754 11092 3737 11091 3762 11149
      3765 11171

$$

MPS
118 
WGUS75 KSLC 100616
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1216 AM MDT TUE SEP 10 2013

UTC017-025-100619-
/O.EXP.KSLC.FF.W.0096.000000T0000Z-130910T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-GARFIELD UT-
1216 AM MDT TUE SEP 10 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM MDT FOR SOUTH
CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED AND WATER LEVELS ON 
THE UPPER PORTIONS OF THE ESCALANTE RIVER HAVE DECREASED. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 

IT IS POSSIBLE THAT THE INCREASED FLOWS MAY NOT HAVE QUITE MADE IT 
TO LAKE POWELL AND COULD STILL BE PASSING THROUGH THE LOWER PORTIONS 
OF THE RIVER BASIN FOR ANOTHER FEW HOURS. 

MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3764 11185 3777 11190 3793 11182 3783 11148
      3771 11118 3754 11092 3737 11091 3762 11149
      3765 11171

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:39 PM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 9, 3:39 PM MDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
339 PM MDT MON SEP 9 2013

.SYNOPSIS...AN UPPER LOW ALONG THE CALIFORNIA ARIZONA BORDER WILL
MOVE SLOWLY NORTH INTO THE GREAT BASIN OVER THE NEXT FEW DAYS. A
VERY MOIST AIRMASS ASSOCIATED WITH THIS LOW WILL BRING WIDESPREAD
RAIN SHOWERS TO MUCH OF UTAH THROUGH AT LEAST THURSDAY.

&&

.DISCUSSION...MAIN DRIVER OF THE WEATHER OVER UTAH THROUGH MUCH OF
THE WEEK IS THE UPPER LOW THAT WAS LOCATED ALONG THE CA/AZ BORDER
THIS MORNING. THIS FEATURE IS FORECAST TO DRIFT NORTHWARD INTO THE
GREAT BASIN THE NEXT FEW DAYS. EXACT LOCATION OF THE UPPER CENTER
IS GETTING CLOSER AND CLOSER IN THE MODELS WITH LITTLE DIFFERENCE
BETWEEN THE 12Z GFS/EC. UPPER LOW IS STILL OVER NORTHERN UTAH ON
FRIDAY MORNING. WITH THE UPPER LOW JUST WEST OF...OR DIRECTLY OVER
THE FORECAST AREA...EXPECT WIDESPREAD MULTI DAY RAIN EVENT.
NORMALLY DRY WASHES...SLOT CANYONS...AND BURN SCARS WILL ALL BE AT
RISK OF FLASH FLOODING OVER THE NEXT 3 TO 4 DAYS.

AIRMASS ASSOCIATED WITH THIS UPPER LOW IS QUITE MOIST WITH
PRECIPITABLE WATER VALUES NEAR AN INCH. AS THE LOW MOVES NORTH
THROUGH EASTERN NV...A VERY MOIST SOUTH TO EVEN EASTERLY FLOW
SPREADS THE DEEP MOISUTE OVER ALL OF THE FORECAST AREA BY WEDNESDAY.

WIDESPREAD RAIN IN PROGRESS ACROSS SOUTHERN UTAH THIS AFTERNOON.
SATELLITE IMAGERY INDICATES MORE RAIN ON THE WAY AS SHORT WAVE IN
CENTRAL AZ IS MOVING NORTH. EXPECT RAIN TO CONTINUE THROUGH THE
NIGHT ACROSS THE SOUTH AND HAVE EXTENDED FLASH FLOOD WATCH THROUGH
THE NIGHT AND THROUGH TUESDAY...WFO GJT HAS DONE THE SAME.

BY TUESDAY AFTERNOON THE SOUTHEAST FLOW AND MOISTURE WILL BRING THE
RAIN TO CENTRAL UTAH. BY WEDNESDAY ALL OF NORTHERN UTAH LIKELY TO
SEE RAIN AS WELL...WITH THREAT OF RAIN CONTINUING THROUGH THURSDAY
OVER NEARLY THE ENTIRE FORECAST AREA.

EXPECT RAINFALL TO BE OF GENERALLY STRATIFORM TYPE WITH SOME
EMBEDDED THUNDERSTORMS. GIVEN RECENT RAINFALL...FLASH FLOOD PRONE
AREAS WILL BE PRIMED TO FLOOD AGAIN IF A HEAVY SHOWER HITS.

FRIDAY LIKELY TO STILL BE UNSETTLED OVER THE NORTH AS THE LOW
SLOWLY LIFTS TO THE NORTHEAST DURING THE DAY...SOUTHERN UTAH MORE
LIKELY TO DRY OUT FRIDAY.

REMNANT MOISTURE WILL LIKELY PRODUCE AFTERNOON CONVECTION OVER THE
HIGHER TERRAIN OVER THE WEEKEND...BUT VALLEYS WILL SEE DRYING.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED SWITCH TO
BACK TO THE SOUTHEAST BETWEEN 03Z AND 05Z...WITH A SLIGHT CHANCE
THAT LIGHT NORTHERLIES PERSIST THROUGH 06Z. THERE IS A 10 PERCENT
CHANCE OF SHOWERS OR THUNDERSTORMS IMPACTING THE TERMINAL BETWEEN
21Z AND 03Z...WITH THE MOST LIKELY IMPACT BEING SHOWERS OVER UTAH
COUNTY THAT COULD CAUSE WINDS TO SWITCH BACK TO THE SOUTH EARLIER
THAN EXPECTED.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS HAVE FORMED
ACROSS THE SOUTHERN TWO-THIRDS OF UTAH AGAIN THIS
AFTERNOON...WITH WIDE AREAS OF MODERATE TO HEAVY RAINFALL ACROSS
SOUTHERN UTAH. FAR NORTHERN UTAH HAS A SOMEWHAT DRIER AIRMASS
OVER IT TODAY...BUT MOISTURE WILL SPREAD BACK INTO THIS AREA LATE
TUESDAY THROUGH WEDNESDAY AS A LOW MOVES NORTHWARD THROUGH THE
STATE. THIS LOW WILL HELP BRING WIDESPREAD WETTING RAINS TO UTAH
TUESDAY THROUGH THURSDAY. THIS LOW WILL BEGIN EXITING THE REGION
FRIDAY OR SATURDAY...WITH A DRYING TREND HEADING INTO NEXT WEEK.

&&

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR
     UTZ013-019>021-518.

WY...NONE.
&&

PUBLIC...DUNN
FIRE WEATHER/AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 9, 6:52 AM MDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
652 AM MDT MON SEP 9 2013

UTZ001>016-019>021-517-518-WYZ021-101200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
652 AM MDT MON SEP 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ABOUT THE
SOUTHEASTERN HALF OF THE OUTLOOK AREA TODAY WITH DRIER
CONDITIONS ACROSS THE NORTHWEST.

HEAVY RAIN IS LIKELY WITH SOME OF THE SHOWERS OVER THE SOUTHEAST.
THE GREATEST THREAT OF HEAVY RAIN WILL BE OVER THE SOUTHEASTERN
THIRD OF THE AREA WHERE FLASH FLOODING IS POSSIBLE WITH SOME OF
THESE STORMS.

SHOWERS WILL CONTINUE ACROSS THE SOUTHEAST TONIGHT AND THE FLASH
FLOOD THREAT WILL CONTINUE THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BEGIN TO SPREAD BACK INTO THE
NORTHERN OUTLOOK AREA TUESDAY AFTERNOON WHILE THEY CONTINUE OVER
THE SOUTH. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS MOST OF THE OUTLOOK AREA AGAIN BY WEDNESDAY AND WILL
CONTINUE EACH DAY THROUGH THE END OF THE WEEK. THERE WILL CONTINUE
TO BE A THREAT OF HEAVY RAIN WITH SOME OF THE STORMS ALONG WITH
THE THREAT OF ISOLATED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 9, 3:48 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
348 PM MDT MON SEP 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     FLASH FLOOD      5 N SPRINGDALE          37.26N 113.00W
09/09/2013                   WASHINGTON         UT   PARK/FOREST SRVC

            FLASH FLOODING AND WATERFALLS THROUGHOUT ZION NATIONAL
            PARK.

&&

BMCINERN
Local storm report, Sep 9, 4:12 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 PM MDT MON SEP 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     FLASH FLOOD      BIG WATER               37.07N 111.66W
09/09/2013                   KANE               UT   TRAINED SPOTTER

            LARGE FLASH FLOOD REPORTED ON WAHWEAP CREEK

&&

CRK
Local storm report, Sep 9, 5:12 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
512 PM MDT MON SEP 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     FLASH FLOOD      20 W BIG WATER          37.07N 112.02W
09/09/2013                   KANE               UT   PARK/FOREST SRVC

            BUCKSKIN GULCH AND MANY OTHER SMALL STREAMS AND DRY
            WASHES FLASH FLOODED IN THE PARIA LOWER DRAINAGE.

&&

BMCINERN
Local storm report, Sep 9, 5:55 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
555 PM MDT MON SEP 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     FLASH FLOOD      BIG WATER               37.07N 111.66W
09/09/2013                   KANE               UT   TRAINED SPOTTER

            FLASH FLOODING IS OCCURRING IN THE TOWN OF BIG WATER.

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:50 PM MDTAreal Flood WarningSLCKane, San Juan, Washington12 hr
Sep 10, 9:27 AM MDTAreal Flood WarningSLCEmery, Garfield, Kane, San Juan, Sevier, Wayne12 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.